Electronic Communications in Probability

Critical percolation and the incipient infinite cluster on Galton-Watson trees

Marcus Michelen

Full-text: Open access


We consider critical percolation on Galton-Watson trees and prove quenched analogues of classical theorems of critical branching processes. We show that the probability critical percolation reaches depth $n$ is asymptotic to a tree-dependent constant times $n^{-1}$. Similarly, conditioned on critical percolation reaching depth $n$, the number of vertices at depth $n$ in the critical percolation cluster almost surely converges in distribution to an exponential random variable with mean depending only on the offspring distribution. The incipient infinite cluster (IIC) is constructed for a.e. Galton-Watson tree and we prove a limit law for the number of vertices in the IIC at depth $n$, again depending only on the offspring distribution. Provided the offspring distribution used to generate these Galton-Watson trees has all finite moments, each of these results holds almost-surely.

Article information

Electron. Commun. Probab., Volume 24 (2019), paper no. 10, 13 pp.

Received: 6 June 2018
Accepted: 3 February 2019
First available in Project Euclid: 18 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

critical percolation incipient infinite cluster exponential limit law Kolmogorov’s estimate

Creative Commons Attribution 4.0 International License.


Michelen, Marcus. Critical percolation and the incipient infinite cluster on Galton-Watson trees. Electron. Commun. Probab. 24 (2019), paper no. 10, 13 pp. doi:10.1214/19-ECP216. https://projecteuclid.org/euclid.ecp/1550480494

Export citation


  • [AN72] K. Athreya and P. Ney. Branching Processes. Springer-Verlag, New York, 1972.
  • [BD74] N. Bingham and R. Doney. Asymptotic properties of supercritical branching processes I: the Galton-Watson process. Adv. Appl. Prob., 6:711–731, 1974.
  • [Bil95] Patrick Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, third edition, 1995. A Wiley-Interscience Publication.
  • [BK06] Martin T Barlow and Takashi Kumagai. Random walk on the incipient infinite cluster on trees. Illinois Journal of Mathematics, 50(1-4):33–65, 2006.
  • [Che78] Louis H.Y. Chen. A short note on the conditional Borel-Cantelli lemma. The Annals of Probability, 6(4):699–700, 1978.
  • [Che09] Christophe Chesneau. A tail bound for sums of independent random variables and application to the Pareto distribution. Appl. Math. E-Notes, 9:300–306, 2009.
  • [Dur10] R. Durrett. Probability: Theory and Examples. Duxbury Press, New York, NY, fourth edition, 2010.
  • [Kes86a] H. Kesten. The incipient infinite cluster in two-dimensional percolation. Prob Theory Rel. Fields, 73:369–394, 1986.
  • [Kes86b] Harry Kesten. Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist, 22(4):425–487, 1986.
  • [KNS66] H. Kesten, P. Ney, and F. Spitzer. The Galton-Watson process with mean one and finite variance. Teor. Verojatnost. i Primenen., 11:579–611, 1966.
  • [Kol38] A.N. Kolmorogov. On the solution of a problem in biology. Izv. NII Mat. Mekh. Tomsk. Univ, 2:7–12, 1938.
  • [LP17] R. Lyons and Y. Peres. Probability on trees and networks. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2017.
  • [LPP95] Russell Lyons, Robin Pemantle, and Yuval Peres. Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab., 23(3):1125–1138, 1995.
  • [Lyo90] R. Lyons. Random walks and percolation on trees. Ann. Probab., 18:931–958, 1990.
  • [MPR18] Marcus Michelen, Robin Pemantle, and Josh Rosenberg. Quenched survival of Bernoulli percolation on Galton-Watson trees. arXiv preprint arXiv:1805.03693, 2018.
  • [Yag47] A. M. Yaglom. Certain limit theorems of the theory of branching random processes. Doklady Akad. Nauk SSSR (N.S.), 56:795–798, 1947.